Arkansas, 2015

Flood in Arkansas, February 22 to 28, 2015

February 22 to 28, 2015 · NWS LZK · 1 event in 1 county or zone

Heavy rainfall and melting wintry precipitation caused the Cache River at Patterson to rise above flood stage during the middle of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rainfall and melting wintry precipitation caused the Cache River at Patterson to rise above flood stage during the middle of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 22, 11:39 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 22, 11:39 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1139 AM CST SUN FEB 22 2015

.AVIATION...

COMPLICATED FORECAST THIS TAF CYCLE WITH THE ONSET OF WINTRY
PRECIPITATION TONIGHT. CURRENTLY SEEING SOME REPORTS OF LIGHT
FLURRIES IN EXTREME NORTHWEST ARKANSAS. THERE IS A CHANCE THIS
LIGHT SNOW WILL PUSH EASTWARD INTO KHRO AND KBPK...HOWEVER
CONFIDENCE IS NOT HIGH DUE TO DRY AIR IT MOST OVERCOME AT THE
SURFACE...THUS ONLY WENT WITH A TEMPO GROUP.

MAIN SYSTEM WILL MOVE INTO ARKANSAS LATER THIS AFTERNOON...WITH
SOME LOCATIONS SEEING PRECIPITATION STARTING OFF AS A COLD RAIN.
TEMPERATURES WILL DROP QUICKLY AND PRECIPITATION WILL CHANGEOVER
TO A SLEET AND SNOW MIX RATHER QUICKLY. KPBF AND KLLQ...ARE THE
TAF SITES MOST LIKELY TO SEE FREEZING RAIN BEFORE PRECIP CHANGES
OVER TO SLEET.

WINDS WILL REMAIN STRONG AND GUST UP TO 25 KTS OUT OF THE NORTH
FOR MUCH OF THE TAF CYCLE.

PRECIP WILL COME TO AN END BY MORNING...WITH ANOTHER ROUND OF
WINTRY PRECIPITATION POSSIBLE JUST BEYOND THIS TAF CYCLE.

&&

.PREV DISCUSSION... /ISSUED 529 AM CST SUN FEB 22 2015/

DISCUSSION...

UPDATED TO INCLUDE THE 12Z AVIATION DISCUSSION BELOW...

AVIATION...

MVFR TO IFR CONDITIONS ONGOING THIS MORNING AS MOISTURE REMAINS IN
PLACE FROM RECENT RAINFALL...RESULTING IN SOME PATCHY FOG AND LOW
CIGS. NOT MANY IMPROVEMENTS ARE EXPECTED THROUGH THE PERIOD AS A
STORM SYSTEM WILL APPROACH FROM THE WEST THIS AFTERNOON...BRINGING
CHANCES FOR RAIN AND WINTRY PRECIP TO THE TAF SITES LATE THIS
AFTERNOON AND OVERNIGHT. SOME IP...SN AND FZRA WILL BE
SEEN...WITH THE FZRA LIMITED TO THE SERN SITES. THE BEST CHANCES
FOR SEEING SN AND IP WILL BE ACROSS CENTRAL AND WRN AR. ONLY LIGHT
SN WILL BE SEEN ACROSS THE NRN SITES. SOME IMPROVEMENTS WILL BE
SEEN LATE IN THE PERIOD AS THE STORM SYSTEM BEGINS TO DEPART TO
THE EAST. HOWEVER...ANOTHER ROUND OF WINTRY PRECIP WILL BE
POSSIBLE BEYOND THIS TAF PERIOD...ON MON AFTERNOON AND EVENING.

PREV DISCUSSION... /ISSUED 345 AM CST SUN FEB 22 2015/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

AFTER A BRIEF RESPITE...WINTER WEATHER WILL RETURN LATER THIS
AFTERNOON AND OVERNIGHT WITH A SECOND ROUND COMING IN FOR LATER IN
THE DAY MONDAY. MODELS IN DECENT AGREEMENT FOR THE FIRST WAVE AND A
BLEND OF SOLUTIONS WILL BE USED. WHAT EXACTLY THE SECOND WAVE DOES
MONDAY AFTERNOON AND EVENING IS A BIT MORE PROBLEMATIC. NAM IS THE
MOST AGGRESSIVE WITH THIS FEATURE WITH THE GFS THE WEAKEST AND THE
ECMWF SOMEWHERE IN BETWEEN. LARGEST IMPACT WITH THIS SECOND WAVE
WILL BE ACROSS THE SOUTH AND WITH UNCERTAINTY REMAINING...WILL ONLY
MAKE A FEW CHANGES TO THIS TIME FRAME.

CONCERNING THE FIRST WAVE...FEATURE EXPECTED TO MOVE THROUGH THE
REGION LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. PRECIP WILL
START OFF AS GENERALLY RAIN WITH A LITTLE BIT OF SLEET MIXED IN OVER
THE NORTH. AS COLDER AIR MOVES SOUTH ONCE AGAIN...PRECIPITATION WILL
TRANSITION TO A RAIN/SLEET MIX OVER MOST OF THE CENTRAL SECTIONS
AND EVENTUALLY SNOW. MODEL SOUNDINGS AND BUFKIT DATA SUPPORT MAINLY
SLEET AS THE FROZEN PRECIPITATION TYPE BEFORE THE CHANGE OVER. THE
EXCEPTION WILL BE OVER THE SOUTH WHERE THE TRANSITION WILL MORE THAN
LIKELY BE FREEZING RAIN AND SLEET BEFORE ENDING AS LIGHT SNOW.

A WINTER WEATHER ADVISORY WILL BE IN EFFECT FOR THIS AFTERNOON AND
TONIGHT. AN INCH OR TWO OF SLEET AND SNOW IS POSSIBLE FOR CENTRAL
SECTIONS WITH LOCALLY HIGHER AMOUNTS IN THE OUACHITAS. ACROSS THE
FAR SOUTH...UPWARDS OF AN INCH OF SLEET AND FREEZING RAIN SEEMS
POSSIBLE. A SECOND ADVISORY MAY BE NEEDED FOR THE SECOND WAVE IF THE
NAM IS CORRECT.

PATTERN QUIETS DOWN AFTER WITH ONLY VERY WEAK WAVES MOVING THROUGH
THE PREVAILING FLOW FOR SLIGHT CHANCES OF PRECIPITATION MAINLY OVER
THE FAR SOUTH. THE MOST SIGNIFICANT OF THESE WAVES PASSES JUST TO
THE SOUTH OF THE STATE WEDNESDAY BUT CLOSE ENOUGH THAT A WARY EYE
WILL BE KEPT ON IT.

WHILE MODELS CONTINUE TO STRUGGLE SOMEWHAT WITH PRECIPITATION...THEY
DO NOT WITH TEMPERATURES. READINGS LOOK TO BE SIGNIFICANTLY BELOW
SEASONAL AVERAGES. FOR NOW...MONDAY LOOKS TO BE THE COLDEST...WITH
MOST AREAS LIKELY NOT GETTING OUT OF THE 20S WITH TEMPERATURES
SLOWLY CRAWLING UPWARDS FOR THE REMAINDER OF THE PERIOD.

LONG TERM...THURSDAY THROUGH SATURDAY...

A NEW COLD FRONT WILL BE MOVING SOUTH THROUGH THE REGION AT THE
START OF THE LONG TERM...WITH A REINFORCING SHOT OF COLD AIR INTO
THE AREA. AT THE SAME TIME...A WEAK UPPER WAVE WILL PASS OVER THE
STATE...WITH SOME CHANCES FOR PRECIP POSSIBLE ON THU INTO THU NIGHT.
WITH TEMPS REMAINING BELOW NORMAL...DO EXPECT PRECIP IN THE FORM OF
A WINTRY MIX ACROSS THE NWRN AND WRN SECTIONS OF THE AREA. KEEP SOME
POPS GOING FRI INTO SAT AS ANOTHER UPPER WAVE MOVES OVER THE REGION.
THIS WILL ALLOW FOR ANOTHER WAVE OF PRECIP...LIKELY IN THE WINTER
VARIETY WITH TEMPS REMAINING WELL BELOW NORMAL. AT THIS TIME...EACH
WAVE SHOULD ONLY BRING LIGHT PRECIP AMOUNTS...THOUGH SOME CHANGES
ARE POSSIBLE IN THE COMING DAYS AS EXPECTED THIS FAR OUT.

BY THE END OF THE FORECAST...MED RANGE MODELS ARE TRENDING DRIER FOR
SAT AND SAT NIGHT...WITH TEMPS STARTING TO WARM. AS A
RESULT...DROPPED POPS TO ONLY SLIGHT CHANCE CATEGORY FOR NOW.
HOWEVER...IF THIS TREND CONTINUES...MAY NEED TO REMOVE MENTIONABLE
POPS ALTOGETHER FOR LATE SAT INTO SAT NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     37  17  25  19 /  30  50  20  10
CAMDEN AR         43  26  29  23 /  40  90  70  40
HARRISON AR       32  13  25  18 /  50  30  20  20
HOT SPRINGS AR    40  24  28  22 /  60  90  60  20
LITTLE ROCK   AR  41  23  27  20 /  40  90  50  20
MONTICELLO AR     41  24  28  22 /  30  90  60  50
MOUNT IDA AR      40  24  28  22 /  80  90  70  20
MOUNTAIN HOME AR  33  13  26  19 /  50  30  10  20
NEWPORT AR        36  17  24  17 /  30  50  20  10
PINE BLUFF AR     40  23  26  21 /  30  90  60  40
RUSSELLVILLE AR   42  23  29  22 /  70  80  50  20
SEARCY AR         38  20  25  19 /  30  80  40  20
STUTTGART AR      41  21  26  20 /  30  80  50  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST
MONDAY FOR CLEBURNE-CONWAY-FAULKNER-GARLAND-JOHNSON-LOGAN-
MONTGOMERY-PERRY-POLK-POPE-PULASKI-SALINE-SCOTT-VAN BUREN-YELL.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
MONDAY FOR ARKANSAS-CLARK-DALLAS-GRANT-HOT SPRING-JEFFERSON-
LONOKE-MONROE-PIKE-PRAIRIE-WHITE-WOODRUFF.

WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST
MONDAY FOR BRADLEY-CALHOUN-CLEVELAND-DESHA-DREW-LINCOLN-OUACHITA.

&&

AVIATION...65
Hazardous weather outlook, Feb 22, 3:54 AM CST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
354 AM CST SUN FEB 22 2015

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
354 AM CST SUN FEB 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL APPROACH FROM THE WEST THIS SUNDAY
AFTERNOON...WITH PRECIPITATION DEVELOPING ACROSS WESTERN SECTIONS OF
THE AREA BY MID AFTERNOON. THE PRECIPITATION WILL THEN DEVELOP
FURTHER EAST BY SUNSET.

ACROSS CENTRAL AND WESTERN SECTIONS OF THE AREA...A MIX OF SLEET AND
SNOW WILL BE SEEN AS PRECIPITATION BEGINS IN THE AFTERNOON
HOURS...THEN WILL TRANSITION TO MOSTLY SNOW DURING THE EVENING
HOURS. EXPECTED SNOW AND SLEET ACCUMULATIONS WILL RANGE FROM 1 TO 2
INCHES...WITH LOCALLY HIGHER AMOUNTS OF 3 INCHES POSSIBLE. THESE
ACCUMULATIONS ARE EXPECTED IN AN AREA FROM OZONE IN NORTHERN JOHNSON
COUNTY...TO SEARCY...SOUTH TO CLARENDON...THEN BACK WEST TO HOT
SPRINGS AND MENA. EXPECT THE HIGHEST ACCUMULATIONS IN THE TERRAIN OF
THE OUACHITA MOUNTAINS WHERE THE 3 OR MORE INCHES COULD BE SEEN. THE
LESSER 1 TO 2 INCH AMOUNTS ARE EXPECTED OUTSIDE OF THE TERRAIN
FURTHER NORTH AND EAST.

FURTHER SOUTH AND EAST...A MIXTURE OF SLEET AND RAIN WILL BE SEEN AT
THE START OF THE EVENT...THEN TRANSITIONING TO MOSTLY SLEET...THEN
FINALLY TO A BRIEF PERIOD OF A SLEET AND SNOW MIX. EXPECT SNOW AND
SLEET ACCUMULATIONS OF 1 TO 1.5 INCHES...WITH LOCALLY HIGHER AMOUNTS
NEARING 2 INCHES. THESE AMOUNTS ARE EXPECTED WITHIN AN
AREA...GENERALLY FROM GLENWOOD...TO SHERIDAN...TO STUTTGART...SOUTH
TO GILLETT...THEN BACK WEST TOWARDS FORDYCE AND GURDON.

ACROSS THE FAR SOUTH AND SOUTHEAST SECTIONS OF THE AREA...EXPECT MAINLY
RAIN AT THE ONSET OF PRECIPITATION DURING THE EARLY EVENING
HOURS...THEN EXPECT A RAIN...SLEET AND POSSIBLY A LIGHT FREEZING
RAIN MIX THROUGHOUT THE EVENING AND AFTER MIDNIGHT. A TRANSITION TO
ALL SLEET IS EXPECTED JUST BEFORE SUNRISE MONDAY...MIXING WITH A FEW
SNOWFLAKES JUST AFTER SUNRISE MONDAY MORNING BEFORE PRECIPITATION
MOVES EAST OF THE AREA. THESE AREAS COULD SEE A UP TO AN INCH OF
SLEET...WITH A DUSTING OF SNOW AND A LIGHT GLAZE OF FREEZING RAIN.
EXPECT THESE AMOUNTS GENERALLY ALONG AND SOUTH OF A LINE FROM
CAMDEN...TO STAR CITY...TO DUMAS.

NORTHERN SECTIONS OF THE STATE WILL SEE LIGHTER PRECIPITATION
AMOUNTS...WITH MOST OF THE MOISTURE REMAINING ACROSS THE SOUTHERN
TWO THIRDS OF THE STATE. EVEN SO...SOME LIGHT SNOW COULD BE SEEN
ACROSS THE NORTHWEST SECTIONS OF THE AREA...BUT ANY ACCUMULATIONS
WILL BE LIGHT AT LESS THAN AN INCH...AND LIMITED TO THE HIGHER
TERRAIN OF THE OZARKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER WEAK STORM SYSTEM WILL MOVE OVER THE AREA MONDAY AND MONDAY
EVENING...WITH ANOTHER CHANCE FOR SOME WINTRY PRECIPITATION ACROSS
PORTIONS OF THE AREA. SOME UNCERTAINTY REMAINS ON HOW MUCH MOISTURE
WILL BE AVAILABLE WITH THIS SYSTEM...BUT SOME AREAS COULD SEE
ADDITIONAL SNOWFALL MONDAY AFTERNOON AND EVENING. SNOWFALL AMOUNTS
OF 1 TO 2 INCHES COULD BE SEEN...WITH THE BEST POTENTIAL FOR
SNOWFALL BEING THE SOUTHERN THIRD OF THE STATE.

MORE WEAK STORM SYSTEMS WILL MOVE OVER THE REGION THROUGHOUT THE
REST OF THE WEEK...WITH ADDITIONAL CHANCES FOR WINTRY PRECIPITATION
POSSIBLE. AT THIS TIME...ONLY LIGHT ACCUMULATIONS ARE EXPECTED.
HOWEVER...UNCERTAINTY REMAINS WITH THESE LATER WEEK SYSTEMS...AND
FORECASTS COULD CHANGE IN THE COMING DAYS. REFER TO THE LATEST
FORECASTS AS DETAILS BECOME MORE CLEAR OVER TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...REPORTS OF
SNOW...SLEET AND OR FREEZING RAIN ACCUMULATIONS ARE WELCOME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

62

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Woodruff

When
February 22, 2:00 PM CST to February 28, 11:59 PM CST
Where
Woodruff County, Patterson to 0.16 mi NNW of Riverside
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
35.250, -91.230

Heavy rainfall and melting heavy wintry precipitation caused the Cache River at Patterson to rise above flood stage during the afternoon hours on the 22nd. This river remained above flood stage through the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571317.